The Metformin and B12 Deficiency Connection
Do you have diabetes and experience tingling and pain in your hands or feet? Is it diabetic neuropathy or could you be suffering from B12 deficiency instead? The symptoms can mimic each other. Metformin is the first line pharmaceutical in the treatment for Type 2 Diabetes worldwide. The benefits of this drug have been established. However, a not often known fact is that it can cause malabsorption of vitamin B12.
Long-term use of metformin, as well as having a preexisting malabsorptive illness, can increase your chance of developing a deficiency. If you are on metformin, ask your doctor to check your B12 level annually. Taking sublingual B12 supplements or having an annual 1,000 mcg B12 injection can help prevent this risk. Taking calcium carbonate daily, 1200 mg, may also block the mechanism that is involved with the malaborption.
References: Metformin-induced Vitamin B12 Deficiency Presenting as a Peripheral Neuropathy
David S.H. Bell, MD
South Med J. 2010;103(3):265-267.
Age Ageing. 2006 Mar;35(2):200-1.
Metformin-related vitamin B12 deficiency.
Liu KW1, Dai LK, Jean W.